Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 140, NWS Dodge City, KS

July 21, 2003Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 21, 2003, 8:58 PM CDT for Trego County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 8:58 PM CDT (01:58 UTC)
Expired
Jul 21, 2003, 9:30 PM CDT
In force
32 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Trego County, KS

The radar

The Dodge City radar (KDDC), 119 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 4:50 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1021 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1021 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
2845 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

606 
WUUS53 KDDC 220158
SVRDDC
KSC195-220230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
858 PM CDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN TREGO COUNTY IN WEST CENTRAL KANSAS

* UNTIL 930 PM CDT

* AT 858 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF TREGO CENTER...OR ABOUT
  10 MILES NORTHEAST OF UTICA...MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED
  TREGO CENTER AT 905 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF PENNIES,
  WINDS OF 60 MILES AN HOUR,

FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY

LAT...LON 3893 10014 3871 10015 3869 9981 3890 9988

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:51 PM CDT, 7 hours 7 minutes earlier.

Area forecast discussion, Jul 21, 1:51 PM CDT, 7 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
151 PM CDT MON JUL 21 2003

DAYS 1-2...
S/W TROF SWINGS SOUTH ACROSS THE PLAINS OVERNIGHT AS A REENFORCEMENT
OF COOLER AIR APPROACHES KS. WITH MOISTURE ALREADY IN PLACE FROM SW
KS INTO NE ALONG WITH DECENT LAPSE RATES AHEAD OF THIS WAVE LOOKS
LIKE A GOOD CHANCE FOR PCPN LATER TONIGHT...AT LEAST FOR THE EASTERN
1/2 OF THE CWA. CURRENT FORECAST HAS A GOOD HANDLE WITH THIS AND
OTHER THAN TWEAKING POPS UP SOME DO NOT EXPECT TO MAKE ANY MAJOR
CHANGES TO CURRENT FORECAST TONIGHT. 85H TEMPS FALL BACK INTO THE 16-
20C RANGE ON TUESDAY BEHIND FRONT WITH MIX DOWN TEMPS SUGGESTING
UPPER 70S TO LOW 80S. SFC/85H LVL ALSO INDICATING UPSLOPE FLOW
PRESENT IN WRN KS THROUGH 00Z WED. DESPITE SOME MORNING CLOUDS SHOULD
SEE ABUNDANT SUNSHINE BY THE AFTERNOON SO WILL BASE HIGHS ON 8H
TEMPS WHICH WOULD PLACE MOST AREAS IN WESTERN KS IN THE MID 80S.

SFC HIGH SLIDES ACROSS KS TUESDAY NIGHT WHICH SHOULD KEEP WINDS LIGHT
AND WITH CLEAR SKIES SHOULD SEE TEMPS FALL BACK CLOSE TO DWPTS WHICH
ARE PROGGED TO BE IN THE 50S. EVENING CONVECTION NOT TOTALLY OUT OF
THE QUESTION OVER THE HIGHER TERRAIN AND WITH A NW FLOW MAY APPROACH
OUR WRN MOST CWA EARLY THEREFORE RETAIN SLT CHC POPS IN MY EXTREME
WRN CWA FOR EARLY TUESDAY EVENING.

WEDNESDAY TEMPS BEGIN TO REBOUND BUT WITH AN SE FLOW IN THE LOW
LEVELS WILL NOT GET TOO AGGRESSIVE. WILL BUMP TEMPS UP 5-8F WHICH
HAPPENS TO BE FAIRLY CLOSE TO GUIDANCE.

DAYS 3-7...
FORECAST CHALLENGE IS HOW MUCH TROFINESS REMAINS OVER CENTRAL AND
EASTERN CONUS AND TEMPERATURES. NCEP ENSEMBLES NOT AVAILABLE BUT
READING NEW DISC SUGGEST GFS TO STILL HAVE PROBLEMS IN THE OVER
AMPLIFICATION OF THE RIDGE/TROF OVER CONUS. WILL FAVOR ECMWF AND
KEEP FAIRLY WARM CONDITIONS WITH LESS AMPLITUDE TROF AND POSITION OF
UPPER HIGH FARTHER EAST. WILL BUMP UP TEMPS TO AROUND 100 FRIDAY AND
SATURDAY AND MID TO UPPER 90S INTO MONDAY.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 67 85 58 90 / 60 20 00 00
GCK 65 86 59 92 / 40 00 00 00
EHA 68 86 61 93 / 20 20 20 20
LBL 69 86 60 92 / 30 00 00 20
HYS 63 83 57 87 / 60 00 00 00
P28 67 84 59 89 / 60 30 00 00

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

18/06
Hazardous weather outlook, Jul 21, 5:21 AM CDT, 15 hours 37 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-221000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
521 AM CDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND
LARGE HAIL NORTH OF A LINE FROM SYRACUSE TO PRATT TONIGHT. AN UPPER
LEVEL SYSTEM OVER SOUTHERN CANADA WILL MOVE SOUTHEAST TODAY AND HELP
PUSH A COLD FRONT THROUGH THE CENTRAL PLAINS TONIGHT. THIS WILL
TRIGGER THUNDERSTORMS OVER PORTIONS OF THE DAKOTAS AND NEBRASKA THIS
AFTERNOON.  THE THUNDERSTORMS ARE EXPECTED TO MOVE INTO KANSAS ALONG
WITH THE FRONT TONIGHT.  WITH UPPER LEVEL WINDS INCREASING,
THUNDERSTORMS COULD BE SEVERE AS THEY REACH SOUTHWESTERN KANSAS
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT NORTH OF A SYRACUSE TO PRATT LINE.

RITTERLING

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:14 PM CDTSevere Thunderstorm WarningDDCNess46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.